• question-icon

    What causes constant exaggerated sense of smell?

default
Posted on Mon, 30 May 2016 in Ear, Nose and Throat Problems
Question: EXPERIENCING EXAGGERATED SENSE OF SMELL FOR 6 MONTHS. FURNITURE PUTRID ODOR - ALMOST EVERYTHING UNBEARABLE. TAKING MEDS FOR CONGESTIVE HEART FAILURE AND COPD.
doctor
Answered by Dr. Shafi Ullah Khan 2 hours later
Brief Answer:
Hyperosmia needs work up

Detailed Answer:
Thank you for asking

I read your question and i understand your concern. Exaggerated sense of smell is called hyperosmia and at the age of 74 with no prior history , a complete thorough neurological exam is needed from olfactory nerves in the nose till olfactory cortex in the brain and try to find out any lesion in the way. Some times medications withdrawal specially benzodiazepines etc cause it more often. Amphetamines use may also cause this.

Nutshell, you need thorough neurological examination as well as detailed clinical correlation to rule out environmental causes of this hyperosmia and also treatment for it. Usually butyrophenones and thioridazine hydrochlorides work.

I hope it helps. Take good care of yourself and dont forget to close the discussion please.

Regards
Khan
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shafi Ullah Khan

General & Family Physician

Practicing since :2012

Answered : 3614 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Thioridazine

doctor1 MD

Sir, I am a Chartered Accountant from M.P. My wife Shraddha is patient of Bipolar Disorder. • 28 year old female • Known case of Bipolar disorder...

doctor1 MD

My problem is that I am suffering from extreme agitation from the moment I wake up to the moment I go to bed. I suffer from anxiety and depression...

doctor1 MD

Hello doc, I m currently in my 23 rd week of pregnancy , having bp 160/90 for last couple of days, though it is flactuating from 140/80 to high...

doctor1 MD

My autistic kid of 4 yes was prescribed mellaril (thioridaxine)5mg twice aday.we be given him the dose only for 3 days and now he keep on crying...

Get personalised answers from verified doctor in minutes across 80+ specialties

157 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Shafi Ullah Khan
  • Q - Inflamed gums, bleeding. Was on prednisone. Had herpes. Is this a sign...

  • Q - Upper eyelid skin graft done to lengthen eyelid was not successful. Can...

  • Q - Diagnosed with stiff person syndrome and having muscle spasms. Taking ...

  • Q - Have hep c, HIV with anemia, fluid retention in legs, rash on palms and...

  • Q - Having trouble sleeping due to worry. Done with nuclear stress test and...

  • Q - Have Polymyalgia rheumatica. Having pain and feeling uncomfortable. What...

  • Q - Suffering from severe anxiety and pain in abdomen. Could It be...

  • Q - What is the best cream for haemorrhoids?

  • Q - Feels like room is spinning and have dizziness. Could I ask a doctor?

  • Q - Experiencing pain in ear and getting headache around left ear. What...

backtotop2